Alert archive / Connecticut / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 89, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2006, 9:44 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2006, 9:44 PM EDT (01:44 UTC)
- Expired
- Jul 18, 2006, 10:26 PM EDT
- In force
- 42 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 10:00 PM EDT | HAIL 0.88 | Litchfield, CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 190145 SVRALY CTC005-190245- /O.NEW.KALY.SV.W.0089.060719T0144Z-060719T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 944 PM EDT TUE JUL 18 2006 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LITCHFIELD COUNTY IN NORTHERN CONNECTICUT * UNTIL 1045 PM EDT * AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW PRESTON...OR ABOUT 11 MILES NORTH OF NEW MILFORD...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITCHFIELD AND LITCHFIELD GREEN BY 955 PM EDT THOMASTON AND OAKVILLE BY 1015 PM EDT TERRYVILLE BY 1020 PM EDT LAT...LON 4185 7339 4169 7347 4143 7273 4168 7260 $$ NAS
2 follow-up statements
000 WWUS51 KALY 190203 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1002 PM EDT TUE JUL 18 2006 CTC005-190245- /O.CON.KALY.SV.W.0089.000000T0000Z-060719T0245Z/ LITCHFIELD CT- 1002 PM EDT TUE JUL 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR CENTRAL LITCHFIELD COUNTY... AT 958 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DEMPSEY LANDING...OR ABOUT 9 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHFIELD BY 1010 PM EDT RORABACK LODGE...PLYMOUTH GREEN...PLYMOUTH AND THOMASTON BY 1015 PM EDT TERRYVILLE...TOLLES AND HANCOCK BY 1020 PM EDT PEQUABUCK AND TERRYVILLE STATION BY 1025 PM EDT LAT...LON 4185 7339 4169 7347 4143 7273 4168 7260 $$ NAS
000 WWUS51 KALY 190226 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1026 PM EDT TUE JUL 18 2006 CTC005-190236- /O.CAN.KALY.SV.W.0089.000000T0000Z-060719T0245Z/ LITCHFIELD CT- 1026 PM EDT TUE JUL 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LITCHFIELD COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED AND IS MOVING OUT OF LITCHFIELD COUNTY. LAT...LON 4185 7339 4169 7347 4143 7273 4168 7260 $$ NAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:52 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 6:52 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 652 PM EDT TUE JUL 18 2006 .SHORT TERM /REST OF TONIGHT/... UPDATING FORECAST TO CANCEL SOME OF THE SEVERE THUNDERSTORM WATCH. NO OTHER CHANGES UNTIL THE REST OF THE WATCH EXPIRES...AND THEN AFTER A LOOK AT THE 00Z DATA. && .PREV DISCUSSION... /ISSUED 420 PM EDT TUE JUL 18 2006/ SHORT TERM /TONIGHT THROUGH FRIDAY/... SOME LINGERING ISOLATED SHWRS/TSTMS INTO EARLY THIS EVENING ACROSS THE REGION...OTHERWISE A SLIGHTLY COOLER AND DRIER AIR MASS WILL BE BUILDING INTO THE REGION TONIGHT AND PERSIST THROUGH WEDNESDAY. THIS WILL RESULT IN DEWPOINTS AT AROUND 60 DURING THIS PERIOD...RATHER THAN AT OR AROUND 70. AS THE HIGH MOVES INTO THE CANADIAN MARITIMES WEDNESDAY NIGHT AND THURSDAY...SURFACE WINDS WILL TURN TO A SOUTHERLY DIRECTION AND SURFACE DEWPOINTS WILL BEGIN TO INCREASE AGAIN. THE HIGHER DEWPOINTS WILL NOT RESULT IN ANY PCPN UNTIL AN UPPER LEVEL TROF AND ASSOCIATED SURFACE LOW APPROACH THE REGION THURSDAY NIGHT. THESE SYSTEMS WILL RESULT IN THE THREAT OF SHWRS/TSTMS THURSDAY NIGHT INTO FRIDAY. LONG TERM /THURSDAY THROUGH MONDAY/... AFTER THE SYSTEM MENTIONED ABOVE MOVES OUT LATE FRIDAY...ANOTHER BRIEF PERIOD OF SOMEWHAT COOLER AND DRIER AIR WITH DEWPOINTS AROUND 60 FRIDAY NIGHT AND SATURDAY. BEYOND THAT...A DEEPENING LONGWAVE TROF WILL INDUCE A SURFACE LOW TO DEVELOP ALONG THE BOUNDARY TO OUR SOUTH SATURDAY NIGHT...WITH THAT SURFACE LOW AND BOUNDARY REMAINING JUST TO OUR SOUTHEAST FOR A PROLONGED PERIOD...PROBABLY INTO EARLY MONDAY. THIS WILL RESULT IN THE POSSIBILITY OF A WIDESPREAD PCPN EVENT DURING MUCH OF THIS PERIOD. IN FACT...12Z GFS DOES NOT HAVE THE AXIS OF THE UPPER LEVEL TROF EAST OF THE FORECAST AREA UNTIL TUESDAY MORNING...SO THE THREAT OF PCPN WILL EXIST THROUGH THE END OF THE EXTENDED PERIOD. AVIATION /18Z TUESDAY TO 18Z WEDNESDAY/... VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD THROUGH 18Z WEDNESDAY...EXCEPTION WILL BE FOG LATE TONIGHT WITH VISIBILITIES 3-5SM. KALB AND KGFL ARE EXPECTED TO REMAIN DRY...BUT VCTS POSSIBLE AT KPOU AFTER 20Z. SOUTHWEST TO WEST WINDS 5 TO 10 KTS WILL BECOME LIGHT AND VARIABLE THIS EVENING AND THEN CALM LATE TONIGHT WITH NORTH WINDS OF 5 TO 10 KTS EXPECTED AFTER 12Z WEDNESDAY. HYDROLOGY... SHOWERS AND THUNDERSTORMS DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING EXPECTED TO BE LIMITED IN NUMBER AND IN AREAL COVERAGE WITH JUST SCATTERED TO WIDELY SCATTERED ACTIVITY. WHILE BRIEF HEAVY RAIN POSSIBLE...MOVEMENT OF STORMS FROM WEST TO EAST AT 20 TO 25 MPH SHOULD BE ENOUGH TO PREVENT ANY SIGNIFICANT RISES EVEN ON CREEKS AND STREAMS. DRY WEATHER EXPECTED FROM LATE THIS EVENING THROUGH THURSDAY WITH NEXT CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY. AT LEAST A PORTION OF THE HSA COULD RECEIVE SOME FAIRLY SUBSTANTIAL RAINFALL THURSDAY NIGHT INTO FRIDAY MORNING. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...AIR STAGNATION ADVISORY FOR NYZ063>066 UNTIL 10 PM TUESDAY. VT...NONE. && SHORT TERM...NAS
Hazardous weather outlook, Jul 18, 7:34 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 734 PM EDT TUE JUL 18 2006 CTZ001-013-NYZ065-066-192345- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS- EASTERN DUTCHESS- 734 PM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT AND EAST CENTRAL NEW YORK. .DAY ONE... SEVERE THUNDERSTORM WATCH NUMBER 612 IS IN EFFECT UNTIL 8 PM THIS EVENING...PLEASE REFER TO WATCH STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY...AND AGAIN SUNDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE...RENSSELAER...GREENE ...COLUMBIA...ULSTER...BENNINGTON AND WINDHAM. PLEASE SEND REPORTS OF DAMAGING WINDS...HAIL AND MEASURED WIND GUSTS OF 40 MPH OR GREATER TO THE NATIONAL WEATHER SERVICE BY TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET. MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084- VTZ013>015-192345- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 734 PM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THIS EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT AROUND 25 MILES AN HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY...AND AGAIN SUNDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.